In order to evaluate the occurrence of hepatotoxicity in patients treated with antiretroviral therapy (ART) who switch protease inhibitor (PI), and the role of viral hepatitis in its development, we performed a retrospective study on 182 HIV patients treated with ART for 24 months. The presence of hepatitis viruses and alanine transaminase levels were evaluated. Hepatotoxicity developed in a low number of subjects without co-infection, but was significantly higher in co-infected patients (14/51 versus 62/131, P = 0.01). Ritonavir was associated with higher rates of severe hepatotoxicity in the co-infected group. Patients presenting any problems related to ART, including the development of hepatotoxicity, continued therapy by switching PI. The occurrence of hepatotoxicity with second/third choice PIs, including ritonavir, remained stable. Our results suggest that switching PI does not increase the occurrence of drug-related liver toxicity.

Development of hepatotoxicity in HIV patients switching at least one protease inhibitor / Aceti, Antonio; Pasquazzi, Caterina; B., Zechini; C., De Bac; T. H. E., Liverhaart Group. - In: INTERNATIONAL JOURNAL OF STD & AIDS. - ISSN 0956-4624. - 16:2(2005), pp. 148-152. [10.1258/0956462053057585]

Development of hepatotoxicity in HIV patients switching at least one protease inhibitor

ACETI, Antonio;PASQUAZZI, Caterina;
2005

Abstract

In order to evaluate the occurrence of hepatotoxicity in patients treated with antiretroviral therapy (ART) who switch protease inhibitor (PI), and the role of viral hepatitis in its development, we performed a retrospective study on 182 HIV patients treated with ART for 24 months. The presence of hepatitis viruses and alanine transaminase levels were evaluated. Hepatotoxicity developed in a low number of subjects without co-infection, but was significantly higher in co-infected patients (14/51 versus 62/131, P = 0.01). Ritonavir was associated with higher rates of severe hepatotoxicity in the co-infected group. Patients presenting any problems related to ART, including the development of hepatotoxicity, continued therapy by switching PI. The occurrence of hepatotoxicity with second/third choice PIs, including ritonavir, remained stable. Our results suggest that switching PI does not increase the occurrence of drug-related liver toxicity.
File allegati a questo prodotto
Non ci sono file associati a questo prodotto.

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/11573/239588
 Attenzione

Attenzione! I dati visualizzati non sono stati sottoposti a validazione da parte dell'ateneo

Citazioni
  • ???jsp.display-item.citation.pmc??? 0
  • Scopus 5
  • ???jsp.display-item.citation.isi??? 5
social impact